Tornadoes · United States · Kansas · 2006

F0 tornado, Barnes, Kansas, January 28, 2006

This F0 tornado ran 0.3 miles across Washington County on January 28, 2006, touching down at 3:53 PM CST and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
January 28, 2006
Touchdown
3:53 PM CST (21:53 UTC)
Path length
0.3 miles (0.5 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Washington County
Touchdown point
39.670, -96.900
Lift-off point
39.670, -96.900
Record number
46

What the Weather Service recorded

The tornado formed from a low-topped mini-supercell 4 miles SSW of Fact and was on the ground briefly before dissipating 0.5 miles E of Fact. It caused only tree damage and had a path width of about 50 yards.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 20:15 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the tornado touched down at Jan 28, 3:50 PM CST, 3 minutes earlier.

Area forecast discussion, Jan 28, 3:50 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
350 PM CST SAT JAN 28 2006

.DISCUSSION...

THUNDERSTORMS MAIN CONCERN FOR TONIGHT THEN PRECIPITATION CHANCES
SUNDAY AFTERNOON.

LATEST SATELLITE AND PROFILER ANALYSIS HAD UPPER TROUGH OVER
WESTERN KANSAS AT 19Z WITH A 110 KT 300 MB JET ON EAST SIDE OF THE
TROUGH OVER TEXAS AND ANOTHER CURRENTLY OVER EASTERN KANSAS.
SURFACE ANALYSIS HAD SURFACE LOW BETWEEN SALINA AND CONCORDIA WITH
THE DRY LINE EXTENDING SOUTH TO JUST EAST OF MEDICINE LODGE. SURFACE
DEW POINTS HAVE INCREASED INTO THE LOWER 50S FROM SOUTH CENTRAL AND
SOUTHEAST KANSAS INTO NORTHEAST AND PARTS OF NORTH CENTRAL KANSAS.
MOISTURE CONVERGENCE OCCURRING ALONG THE DRY LINE ACROSS CENTRAL
KANSAS. THUNDERSTORMS HAVE BEEN DEVELOPING OVER THE LAST HOUR OR SO
IN INSTABILITY AXIS AND MOISTURE CONVERGENCE. GOOD DEEP LAYER SHEAR
EXISTS FOR SEVERE THUNDERSTORM DEVELOPMENT ACROSS THE AREA INTO THE
EARLY EVENING HOURS. WILL ORIENT PROBABILITY OF PRECIPITATION JUST
EAST OF THE CURRENT CONVECTION TO BEGIN THE EVENING.

THE DRY LINE WILL PUSH EAST ACROSS THE CWA THIS EVENING WITH SOME
WRAP AROUND CLOUDS BEHIND THE UPPER TROUGH LATER TONIGHT.

ON SUNDAY ANOTHER H5 TROUGH MOVES ACROSS NEBRASKA AND INTO NORTHEAST
KANSAS SUNDAY AFTERNOON THEN EAST INTO NORTHEAST MISSOURI BY 06Z
MONDAY. MOISTURE IS LIMITED WITH THIS SYSTEM AND LEFT SOME SMALL
POPS IN THE NORTHEAST CORNER WHERE SOUNDINGS SUGGEST MOISTURE WILL
BE BEST AND MAY SQUEEZE OUT SOME LIGHT RAIN. REST OF THE CWA LOOKING
DRY WITH MID LEVEL CLOUDS.

SECONDARY SHORTWAVE DROPPING SOUTHEAST ACROSS THE AREA SUNDAY WILL
EXIT OFF TO THE EAST BY SUNDAY EVENING/OVERNIGHT WITH DECREASING
CLOUDS FROM WEST TO EAST DURING THE NIGHT. DESPITE MIXING...THIS
WILL STILL HELP TEMPERATURES FALL INTO THE MIDDLE TO UPPER 20S. WITH
THE COOL START AND WEAKER MIXING...EXPECT TO SEE HIGHS FOR MONDAY
NOT TOO FAR FROM SUNDAYS HIGHS. HOWEVER WARM ADVECTION WILL START
UP AGAIN MONDAY NIGHT INTO TUESDAY AND HAVE INCREASED HIGHS TUESDAY
INTO THE UPPER 50S FAR SOUTHWEST CWA AS 850 TEMPS NOW EXPECTED TO
EXCEED 11 DEGREES C IN THAT AREA.

WILL KEEP FORECAST DRY ON THROUGH WEDNESDAY...ALTHOUGH ANOTHER
SHORTWAVE WILL BE MOVING THROUGH TUESDAY NIGHT INTO WEDNESDAY...BUT
MOISTURE AND LIFT LOOK LIMITED. WILL KEEP HIGHS MAINLY 50 TO 55
THROUGH THURSDAY...THEN COOLER TEMPS BY SATURDAY AS ANOTHER TROUGH
SHOULD MOVE INTO THE CWA AND BRING COOLER AIR BACK INTO THE REGION
AGAIN. MODELS ARE DIVERGING ON HOW FAR NORTH THE MAIN ENERGY WITH
THE END OF THE WEEK TROUGH WILL PASS AS IT MOVES MAINLY ACROSS THE
SOUTHERN PLAINS. FOR NOW...EXPECT PRECIP TO REMAIN TO THE SOUTH OF
THE CWA...SO WILL LEAVE FCST DRY FOR NOW AND SEE IF MODELS COME INTO
BETTER AGREEMENT ON THE EVOLUTION THE TROUGH AND ITS STRENGTH BY THE
END OF THE WEEK.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jan 28, 4:42 AM CST, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
442 AM CST SAT JAN 28 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-291045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
442 AM CST SAT JAN 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS OVER ALL THE AREA TODAY. SOME
OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WIND
THIS AFTERNOON. THERE IS A CHANCE FOR A FEW THUNDERSTORMS OVER
NORTHEAST AND EAST CENTRAL KANSAS EARLY THIS EVENING. HOWEVER ANY
CHANCE FOR SEVERE STORMS WILL DIMINISH QUICKLY AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED EARLY THIS AFTERNOON OVER NORTH CENTRAL
KANSAS...AND PERHAPS OVER PORTIONS OF NORTHEAST AND EAST CENTRAL
KANSAS BY MID TO LATE AFTERNOON.

In the hours before

Local storm report, Jan 28, 3:19 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
319 PM CST SAT JAN 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     HAIL             2 N MORGANVILLE         39.50N 97.20W
01/28/2006  1.00 INCH        CLAY               KS   LAW ENFORCEMENT

            REPORTED AT 28TH AND JAYHAWK RD.

&&

STRASSBERG
Local storm report, Jan 28, 3:44 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
344 PM CST SAT JAN 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     HAIL             3 S WAKEFIELD           39.17N 97.01W
01/28/2006  0.88 INCH        CLAY               KS   LAW ENFORCEMENT

            DIME TO NICKEL SIZE HAIL REPORTED BY A DEPUTY.

&&

STRASSBERG

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Topeka, KS (KTOP), 12:00Z

9.9 hours before the tornado, 132 km from the path. January 28, 2006.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2006-01-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -15352, lifted condensation level 564 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 12:00Z on 2006-01-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 281 square meters per square second, 0 to 6 km bulk shear 30 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-15352 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
30 kt
0-1 km bulk shear
32 kt
0-1 km storm-relative helicity
281 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.0 K/km

Open this sounding in Storm Lab

Topeka, KS (KTOP), 00:00Z

2.1 hours after it, 132 km from the path. January 29, 2006.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2006-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 138 joules per kilogram, CIN -7, lifted condensation level 562 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 00:00Z on 2006-01-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 117 square meters per square second, 0 to 6 km bulk shear 52 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-7 J/kg
Surface CAPE
167 J/kg
Mixed-layer LCL
562 m above ground
0-6 km bulk shear
52 kt
0-1 km bulk shear
22 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.4 K/km

Open this sounding in Storm Lab

The surface observations

Manhattan (MHK), 62 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Topeka radar (KTWX), 94 km away, was scanning. The volume nearest the touchdown began at 21:52 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2006 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of January 28, 2006

3 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
January 283:17 PM CSTF0Harvey, KS4.050$100,000
January 283:27 PM CSTF0Clay, KS0.875$10,000
January 282:30 PM PSTF0Thurston, WA0.590

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.